Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
Question: Amikacin & early pregnancy
|Mkk - Thu Aug 12, 2010 12:02 am||
I was given 500mg amikacin injection twice daily for 3 days during 4th week of pregnancy. I didn't know about pregnancy at this point. Two doctors have said that it is extremely risky to continue the pregnancy due to amikacin. I am wondering if there is any data that the above dosage & the week of pregnancy is known to be risky.
Thanks in advance for your advice.
|Debbie Miller, RN - Mon Aug 16, 2010 12:45 am||
While the drug can pass to the fetus, there is no controlled study information that verifies harm to humans so information is limited. This medication is sometimes used in pregnancy when it is necessary and other drugs are not available. Often there is an "all or nothing" effect in early pregnancy where the fetus either survives or not, while congenital defects more often occur a little later. At this point I cannot predict any particular problem and the chances are that there will be none, assuming the pregnancy continue without other insults. Take good care of yourself. Remember that even having some risk does not necessarily mean anything adverse will occur.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.